Missouri, 2007

Hail and Damaging Winds in Missouri, May 15, 2007

May 15, 2007 · NWS PAH · 6 events in 6 counties and zones

A line of thunderstorms along a strong cold front reached southeast Missouri by mid-afternoon. Winds in the mid and upper levels of the atmosphere were marginally favorable for organized storm structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$121,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of thunderstorms along a strong cold front reached southeast Missouri by mid-afternoon. Winds in the mid and upper levels of the atmosphere were marginally favorable for organized storm structures. Some of the storms evolved into small lines capable of damaging winds. The wind shear, or change of wind speed and direction with height, was not supportive of storm rotation. As a result, all of the reported wind damage was the result of straight-line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 15, 1:02 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, May 15, 1:02 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
202 PM CDT TUE MAY 15 2007

.DISCUSSION...
MAIN FORECAST CONCERNS ARE NEAR TERM PRECIP CHANCES.

LATEST RADAR SHOWS THUNDERSTORMS EXTENDING MAINLY WESTWARD FROM A
LINE FROM NORTHEAST ILLINOIS TO TO SOUTH OF ST. LOUIS TO NORTHWEST
ARKANSAS. SOME NEW CONVECTION WAS DEVELOPING OVER THE MISSOURI
BOOTHEEL. SEVERE THUNDERSTORM WATCHES ALREADY BORDER THE PAH
FORECAST AREA TO THE NORTH AND WEST. SPC DAY1 HAS OUR ENTIRE FA IN
A SLIGHT RISK...AND GOOD DYNAMICS ARE IN PLACE ACROSS THE REGION.
MOSTLY SUNNY SKIES AND SOUTHWEST WINDS HAVE BOOSTED TEMPERATURES
INTO THE LOWER TO MIDDLE 80S BY 18Z...WITH DEW POINTS IN THE LOWER
TO MIDDLE 60S ACROSS ALL BUT SOUTHERN ILLINOIS. PEAK TIME FOR
SEVERE WEATHER ACROSS OUR REGION LOOKS TO BE FROM 20Z TO 03Z. GFS
AND NAM HAVE THE FRONT THROUGH MOST IF NOT ALL OF OUR COUNTIES BY
06Z WEDNESDAY...WITH NAM BEING THE SLIGHTLY SLOWER MODEL.

AFTER THE SEVERE THREAT DIMINISHES BY MID EVENING...BOTH MODELS STILL
INDICATE A LOT OF POST FRONTAL PRECIP ACROSS THE REGION. WENT WITH
CATEGORICAL POPS ACROSS THE NORTHWEST HALF TO LIKELY POPS FOR THE
SOUTHWEST HALF FOR THIS EVENING FOR BOTH THE ONGOING THUNDERSTORMS
AND THE EXPECTED POST FRONTAL ACTIVITY. AFTER MIDNIGHT...FOCUS
SWITCHES TO THE SOUTHEAST WHERE WE KEPT LIKELY POPS. LINGERED SOME
SLIGHT POPS FOR EARLY WEDNESDAY...BUT ANY QPF WILL BE MINIMAL.

BOTH GFS AND NAM SHOW A WEAK SURFACE LOW AND AN UPPER LEVEL TROF
SWINGING ACROSS NORTHEAST PORTIONS OF THE AREA LATE WEDNESDAY
NIGHT INTO EARLY THURSDAY.  GFS HAS GONE BACK AND FORTH WITH
INDICATING ANY QPF IN OUR COUNTIES WITH THIS FEATURE...BUT NOW NAM
HAS LATCHED ON AND SHOWS SOME LIGHT QPF. INTRODUCED SLIGHT CHANCE
POPS ACROSS A SMALL PORTION OF OUR NORTHEAST COUNTIES FOR LATE
WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING.

BEYOND EARLY THURSDAY...HIGH PRESSURE BUILDS INTO THE REGION AND
LASTS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. UNSEASONABLY
COOL TEMPERATURES ARE EXPECTED FOR WEDNESDAY THROUGH SATURDAY
MORNING. COOLEST NIGHTS WILL BE FRIDAY AND SATURDAY MORNINGS WHEN
THE HIGH IS ALMOST DIRECTLY OVER OUR FA. AS THE HIGH FINALLY MOVES
EAST AND WINDS BECOME MORE SOUTHERLY...MODERATING TEMPERATURES CAN
BE EXPECTED SATURDAY...WITH UNSEASONABLY WARM TEMPERATURES
RETURNING BY SUNDAY AND LASTING THROUGH AT LEAST TUESDAY.

FOR NEAR TERM TEMPERATURES...USED A MAV/MET COMPROMISE THROUGH
THURSDAY...THEN PREFERRED THE COOLER MAV LOWS FOR FRIDAY MORNING.
IN THE EXTENDED...OVERALL STAYED WITHIN A COUPLE OF DEGREES OF
LATEST MEX GUIDANCE.

&&

.AVIATION...
GENERALLY UNLIMITED CIGS AND VSBYS THROUGH MID AFTERNOON.
THEREAFTER...EXPECT THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF
AN APPROACHING COLD FRONT AND PROGRESS ACROSS THE TAF SITES
GENERALLY FROM 22Z-04Z. WHILE LOW PROBS OF MVFR CONDITIONS ARE
FORECAST IN TSRA...VERY BRIEF IFR VSBYS ARE POSSIBLE IN HEAVY RAIN.
AFTER THE FRONTAL PASSAGE...THERE COULD BE SOME LINGERING LOW CLOUDS
UNTIL DRY AIR OVERSPREADS THE REGION FROM WEST TO EAST WEDNESDAY
MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...RST
AVIATION...JAP
Hazardous weather outlook, May 15, 3:29 AM CST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
429 AM CDT TUE MAY 15 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
429 AM CDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS HAS BEEN POSTED FOR THE
ENTIRE QUAD STATE AREA LATE THIS AFTERNOON AND THIS EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT JUST WEST
OF THE AREA AFTER 4 PM THIS AFTERNOON...AND THEN SPREAD EASTWARD
THROUGH THE ENTIRE AREA THROUGH MIDNIGHT. THE SEVERE THREAT WILL
BE GREATEST IN THE NORTHERN HALF OF THE AREA...WHERE WIND FIELDS
WILL SUPPORT THE DEVELOPMENT OF BOW ECHOES WITH THE POTENTIAL FOR DAMAGING
WINDS. WEAKER WIND FIELDS OVER THE SOUTHERN HALF OF THE AREA WILL
SUPPORT A MORE PULSY SEVERE THREAT. LARGE HAIL WILL ALSO BE
POSSIBLE THROUGHOUT THE AREA. THE SEVERE WEATHER THREAT SHOULD
SUBSIDE BY 10 PM.

SCATTERED THUNDERSTORMS MAY DEVELOP OVER WEST KENTUCKY...MAINLY
EAST OF THE LAKES BEFORE NOON. A FEW OF THESE STORMS MAY BRIEFLY
APPROACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY CONCERN THROUGH MID AFTERNOON.

MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER THROUGH TONIGHT. PLEASE REFER TO THE LATEST FLOOD WARNINGS
AND STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRAY THUNDERSTORM MAY LINGER INTO WEDNESDAY MORNING IN THE
HOPKINSVILLE KENTUCKY AREA. ANY THUNDERSTORMS WILL BE WELL BELOW
SEVERE LEVELS AND WILL MOVE OUT OF THE AREA BY 10 AM.

MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER INTO NEXT WEEKEND. PLEASE REFER TO THE LATEST FLOOD WARNINGS
AND STATEMENTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THROUGHOUT THE QUAD
STATE BETWEEN 4 AND 10 PM TODAY.

DRS

In the hours before

Local storm report, May 15, 2:52 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
352 PM CDT TUE MAY 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     LA CENTER               37.07N 88.97W
05/15/2007  E50.00 MPH       BALLARD            KY   EMERGENCY MNGR

&&

PAH
Local storm report, May 15, 3:03 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
403 PM CDT TUE MAY 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND DMG     LA CENTER               37.07N 88.97W
05/15/2007                   BALLARD            KY   TRAINED SPOTTER

            BARN DAMAGED/DESTROYED ON HAZEL WOOD ROAD IN LA CENTER

&&

JG

The radar

The Memphis radar (KNQA), 177 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Ripley

When
May 15, 3:06 PM CST
Where
Ripley County, 8.5 mi N of Doniphan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.743, -90.820

Thunderstorm Wind, Butler

When
May 15, 3:39 PM CST
Where
Butler County, 7 mi E of Neelyville
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.570, -90.374

Thunderstorm Wind, Bollinger

When
May 15, 3:40 PM CST to 3:43 PM CST
Where
Bollinger County, Marble Hill to 9.5 mi N of Marble Hill
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.300, -89.970

In Marble Hill, large trees and numerous power poles were blown down. An 80-year-old oak tree damaged an upper deck on a house and crushed two storage buildings. Tree limbs fell on electrical lines near the city pump house. A 12-inch tree limb blocked a road. North of Marble Hill, near the intersection of Highway 51 North and Highway M, a building under construction was flattened.

Thunderstorm Wind, Cape Girardeau

When
May 15, 4:00 PM CST to 4:15 PM CST
Where
Cape Girardeau County, Crump to 9 mi NW of Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
37.280, -89.830

In Crump, a large tree branch fell on a moving truck. A tree was blown down near the intersection of Highways B and E northwest of Jackson. Another tree was blown down in Cape Girardeau.

Hail, Stoddard

When
May 15, 4:17 PM CST
Where
Stoddard County, 8 mi SE of Dexter
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.718, -89.848

Thunderstorm Wind, Scott

When
May 15, 4:30 PM CST
Where
Scott County, Sikeston
Measured
50 kt (58 mph) estimated gust
Property damage
$18,000
Reported by
Newspaper
Coordinates
36.880, -89.580

A tree fell on a house, causing minor to moderate structural damage. Several other trees were blown down throughout Sikeston.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21725, 21729, 21732, 27138, 22109, 27134.